Alert archive / Oklahoma / Flood Watches in 2017

Flood Watch 2, NWS Tulsa, OK

May 27, 20174 counties in Arkansas; 10 counties in Oklahoma

NWS Tulsa, OK issued this flood watch at May 27, 2017, 2:47 PM CDT for 4 counties in Arkansas; 10 counties in Oklahoma. It took effect at May 27, 2017, 7:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 27, 2017, 2:47 PM CDT (19:47 UTC)
In effect from
May 27, 2017, 7:00 PM CDT
Expired
May 28, 2017, 4:36 AM CDT
In force
10 hr
Issued by
NWS Tulsa, OK
Flood severity
None

Counties Benton County, AR, Carroll County, AR, Madison County, AR, Washington County, AR, Adair County, OK, Cherokee County, OK, Choctaw County, OK, Haskell County, OK, Latimer County, OK, McIntosh County, OK, Muskogee County, OK, Pittsburg County, OK, Pushmataha County, OK, Wagoner County, OK

The radar

The Western Arkansas radar (KSRX), 56 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

591 
WGUS64 KTSA 271947
FFATSA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Tulsa OK
247 PM CDT Sat May 27 2017

ARZ001-002-010-011-019-020-029-OKZ049-053-067>076-281200-
/O.NEW.KTSA.FA.A.0002.170528T0000Z-170528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton-Carroll-Washington AR-Madison-Crawford-Franklin-Sebastian-
Pushmataha-Choctaw-Wagoner-Cherokee-Adair-Muskogee-McIntosh-
Sequoyah-Pittsburg-Haskell-Latimer-Le Flore-
Including the cities of Rogers, Bentonville, Berryville, 
Eureka Springs, Fayetteville, Springdale, Huntsville, Van Buren, 
Ozark, Charleston, Fort Smith, Antlers, Clayton, Hugo, Wagoner, 
Tahlequah, Stilwell, Muskogee, Checotah, Sallisaw, McAlester, 
Stigler, Wilburton, and Poteau
247 PM CDT Sat May 27 2017

...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
SUNDAY MORNING...

The National Weather Service in Tulsa has issued a

* Flood Watch for portions of Arkansas and Oklahoma...including 
  the following counties...in Arkansas...Benton...Carroll... 
  Crawford...Franklin...Madison...Sebastian and Washington AR. 
  in Oklahoma...Adair...Cherokee...Choctaw...Haskell...Latimer...
   Le Flore...McIntosh...Muskogee...Pittsburg...Pushmataha... 
  Sequoyah and Wagoner. 

* From 7 PM CDT this evening through Sunday morning.

* Widespread showers and thunderstorms will spread across eastern
  Oklahoma and northwest Arkansas this evening and overnight.
  Locally excessive rainfall amounts are likely. Recent heavy
  rainfall may result in rapid onset flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flood watch means there is a potential for flooding based on
current forecasts.

&&

$$
2 follow-up statements
031 
WGUS64 KTSA 280830
FFATSA

Flood Watch
National Weather Service Tulsa OK
330 AM CDT Sun May 28 2017


ARZ001-002-010-011-019-020-029-OKZ067>076-280930-
/O.CAN.KTSA.FA.A.0002.000000T0000Z-170528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton-Carroll-Washington AR-Madison-Crawford-Franklin-Sebastian-
Wagoner-Cherokee-Adair-Muskogee-McIntosh-Sequoyah-Pittsburg-
Haskell-Latimer-Le Flore-
Including the cities of Rogers, Bentonville, Berryville, 
Eureka Springs, Fayetteville, Springdale, Huntsville, Van Buren, 
Ozark, Charleston, Fort Smith, Wagoner, Tahlequah, Stilwell, 
Muskogee, Checotah, Sallisaw, McAlester, Stigler, Wilburton, 
and Poteau
330 AM CDT Sun May 28 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of Arkansas and Oklahoma has been
cancelled. The heaviest rains have pushed south and east of the region. 

$$

OKZ049-053-281200-
/O.CON.KTSA.FA.A.0002.000000T0000Z-170528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pushmataha-Choctaw-
Including the cities of Antlers, Clayton, and Hugo
330 AM CDT Sun May 28 2017

...FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

The Flood Watch continues for

* A portion of southeast Oklahoma...including the following 
  counties...Choctaw and Pushmataha. 

* Until 7 AM CDT this morning

* Widespread showers and thunderstorms will continue to spread
  across far southeastern Oklahoma early this morning. Additional
  locally excessive rainfall amounts are possible. Recent heavy 
  rainfall may result in rapid onset of flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flood watch means there is a potential for flooding based on
current forecasts.

&&

$$
305 
WGUS64 KTSA 280936
FFATSA

Flood Watch
National Weather Service Tulsa OK
436 AM CDT Sun May 28 2017



OKZ049-053-281045-
/O.CAN.KTSA.FA.A.0002.000000T0000Z-170528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pushmataha-Choctaw-
Including the cities of Antlers, Clayton, and Hugo
436 AM CDT Sun May 28 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of southeast Oklahoma has been
cancelled. The heaviest rains have pushed south of the Red River. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flood watch went out at May 27, 12:07 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 27, 12:07 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1207 PM CDT Sat May 27 2017

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

Ongoing MVFR ceilings will continue to lift by mid afternoon.
Thunderstorms expected to develop in the vicinity of approaching
cold front and possibly ahead of dryline, likely during the 23-01Z
time frame. Continue to cover most likely time frames for TSRA
with tempo groups, including a mention of severe wind gust
potential. A second round of thunderstorms later in the
evening/early tomorrow morning is most likely to affect MLC/FSM,
which is covered with a PROB30. Winds shift to a N to NW direction
behind the cold front by tomorrow morning, with MVFR ceilings
prevailing through the end of the valid TAF period.

&&

.PREV DISCUSSION... /Issued 1118 AM CDT Sat May 27 2017/

..UPDATE...

DISCUSSION...
Forecast is largely on track.
Early morning convection has produced a substantial reinforcement
to the cold frontal boundary which currently extends from far NW
OK to along the KS OK border in NE OK. Short term solutions seem
somewhat aggressive in lifting this boundary northward this
afternoon and we tend to favor a more southern solution which
places a focus nearer NE OK. An additional area of concern will be
the dryline extending from the cold front southward through south
central OK by late afternoon. Both of these boundaries are likely
to serve as a focus for storm development later this afternoon.

The environment is extremely unstable with 35 to 50 kts of deep
layer shear overspreading the warm sector. Low level winds are
less impressive however the aforementioned cold front would be a
prime zone for enhanced low level shear especially given the level
of instability. Further south along the dryline convective
initiation is less certain however the idea of hot temps and deep
dryline circulation may well be enough to erode the cap. Initial
storm development within this zone could be a bit high based and
HRRR solutions offer impressive downburst wind signatures. By
early evening however any sustained supercell across SE OK looks
to experience a period of enhanced low level shear and forecast
hodographs become increasingly concerning before the cold front
and/or combined outflow boundary from storms further north
overtake any cellular activity.

Regardless the exact evolution the atmosphere is capable of
significant severe weather this afternoon through the early
morning hours. Stay weather aware.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...22
Hazardous weather outlook, May 27, 12:25 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1225 PM CDT Sat May 27 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1225 PM CDT Sat May 27 2017

...SIGNIFICANT SEVERE WEATHER WITH DESTRUCTIVE WINDS AND HAIL
   EXPECTED THIS AFTERNOON AND EVENING...

...A FEW STRONG TORNADOES POSSIBLE LATE THIS AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...mid afternoon.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Early afternoon.

	AREA AT GREATEST RISK...Along and south of Interstate 44.

FLASH FLOOD.
	RISK...Limited.
	AREA...Along and south of Interstate 44.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Afternoon.

DISCUSSION...
Severe thunderstorms have developed early this afternoon
across southeast Kansas and southwest Missouri.  These
storms are expected to continue increasing in coverage
and intensity through the afternoon.  Severe storms
are likely to develop into northeast Oklahoma and far
northwest Arkansas during the early afternoon hours
with significant severe weather possible.  Additional
severe storms are expected further west across northeast
Oklahoma during the afternoon and may also develop
southward into southeast Oklahoma by afternoon.
Conditions through early evening are supportive of
significant severe weather including destructive winds,
giant hail, and strong tornadoes.  The storms will increase
in coverage and likely transition toward a damaging wind
threat by mid to late evening as they develop southeastward.

Additionally, an axis of heavy rainfall is likely from
northwest Arkansas through eastern Oklahoma.  Recent
heavy rainfall may allow for rapid onset flash flooding
in a few locations.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
TUESDAY...No Hazards.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Storms will begin to shift southeast of the region Sunday morning
with dry conditions on Monday and Tuesday. Low thunderstorm
chances return mid to late week, with limited additional severe
weather potential.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Severe weather watches and warnings should be expected late this
afternoon and evening. The holiday weekend will provide numerous
outdoor exposures which will further increase the potential for a
rapid safety response. Outdoor activities may need to be cancelled
this evening, especially if you are unable to quickly move indoors
to a substantial shelter.

weather.gov/tulsa Contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:24 AM CDTSevere Thunderstorm WarningTSACarroll66 min
May 26, 10:25 PM CDTSpecial Weather StatementTSAMuskogee50 min
May 26, 10:32 PM CDTSpecial Weather StatementTSAMcIntosh43 min
May 27, 5:17 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa43 min
May 27, 5:25 PM CDTTornado WarningTSACraig, Ottawa35 min
May 27, 5:36 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa54 min
May 27, 5:56 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa34 min
May 27, 6:14 PM CDTAreal Flood AdvisoryTSACraig, Ottawa3 hr
May 27, 6:16 PM CDTSevere Thunderstorm WarningTSAOsage, Washington44 min
May 27, 6:30 PM CDTSevere Thunderstorm WarningTSAOttawa45 min
May 27, 6:58 PM CDTSevere Thunderstorm WarningTSANowata, Washington62 min

Nearby

Flood Watches in Oklahoma, 2017Flood Watches in Arkansas, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.